Thunderstorm Wind, Edmonson
- When
- September 2, 3:27 AM CST
- Where
- Edmonson County, 1.58 mi ESE of Lindseyville
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.222, -86.273
A tree was downed on Indian Creek Road.
Early on September 2nd, a couple of cold fronts with embedded lows headed south towards central Kentucky. The first of these front passed through Kentucky on the 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Early on September 2nd, a couple of cold fronts with embedded lows headed south towards central Kentucky. The first of these front passed through Kentucky on the 2nd. This brought isolated severe wind damage and flooding, but as the second low/cold front moved through on the 3rd, heavy rainfall caused urban flooding issues across Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 2, 1:37 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 337 AM EDT Wed Sep 2 2020 .Short Term...(Today and tonight) Issued at 335 AM EDT Wed Sep 2 2020 A potent upper level low over eastern NM this morning is sending waves of energy our way. The first has allowed a line of storms to move into our western forecast area this hour. A few spinning cells were noted earlier along this line, and this caused localized slow downs in the line. Dubois County benefited by one of these, and the southern portion of the county has several obs with 2 inches of rain this morning. High precipitable water atmosphere is doing its job dropping these high rain totals. The spinners are more confined to southern KY this hour, so will have to watch for potential for higher totals down there over the next few hours. Low clouds are forming in the wake of this line, and expect these lower ceilings to linger later in the morning. That will help limit convective activity through the early afternoon hours, though it just won't take much to pop up an isolated shower/storm. As we get later in the day, expect a couple of focus areas for additional storms to develop...one over southern KY as the next short, now over northeast TX, moves our way and the other in southern IN, likely along differential heating boundaries as low clouds break up. Again, airmass is juicy enough that there won't be any areas with dry rain chances this afternoon. That shortwave could provide enough organization for gusty winds out of any stronger cells this afternoon into the evening hours. Of course, localized flooding remains a threat as well. Tonight, expect another low-level jet to develop and provide the focus for additional heavy rainers. HREF continues to show the potential for a narrow swath of 3-5" rainfall totals overnight in the vicinity of the Ohio River. Most likely totals are in the 0.5- 1.5" range, but as with this morning in Dubois county, a few places will see much higher amounts. Given the lack of a widespread nature for this, will continue to handle with short-fused flood advisories and flash flood warnings. && .Long Term...(Thursday through Tuesday) Issued at 300 AM EDT Wed Sep 2 2020 A fairly potent wave over the area early Thursday will lift northeast of the area during the mid to late morning hours. Thus, we'll see the LLJ slacken with an enhanced area of deeper moisture move off to the northeast as well. So think we could be seeing fairly widespread showers with embedded storms around 12z Thu, but coverage will drop off significantly from 12-18z. Thu afternoon and evening, scattered shower/storm chances will increasingly be confined to the southern and eastern forecast area, say south of the WK/BG parkways. Will hold onto a slight chance of precip in southern IN into at least early afternoon given weak troughing aloft and the approach of the sfc cold front. Highs will be in the low to mid 80s. The cold front should reach central IN and southern IL by 00z Fri and be close to the Ohio River by 06z. A compact shortwave drifts east across TN Thu night. But given the reduced moisture and only weak forcing, mainly dry weather is expected overnight. Could see isolated activity linger in southern KY after 00z, but think most areas stay dry overnight. Lows will range through the 60s. The cold front continues its southeastward push on Friday, with most models still hinting at the potential for isolated to widely scattered convection across southern KY near the boundary. Meanwhile, sfc high pressure will quickly build southeast across Illinois. Overall, a good portion of the day looks dry with highs around 80. Folks in the southern CWA will have to endure one more humid day, but Friday looks spectacular in northern KY and southern IN. Saturday still looks absolutely gorgeous. Plenty of sun and low humidity. Highs around 80. Sunday looks nice too, only slightly warmer. Forecast confidence in the details drops off early next week. Monday is looking somewhat drier as well. Some models feature the approach of a moisture-starved cold front, so will not go any higher than slight chance at this point. Models depict a deep upper trough digging southeast over the Plains through the middle of next week, but the speed/evolution of that system and its impacts on the Ohio Valley remain unclear. && .Aviation...(06Z TAF Issuance) Issued at 125 AM EDT Wed Sep 2 2020 Line of storms setting up from HNB to west of HOP this hour...heading east northeast. Have timed these storms into the terminals well before daybreak. Should see some redevelopment behind it, with a low-level jet in place through daybreak. This likely will bring in some lower clouds as well, potentially IFR at KHNB and fuel alternate MVFR at the other sites. As that jet dies down, should see a reduction in rain coverage, but juicy airmass in place could mean redevelopment at any point. Tonight, another low-level jet will set up, allowing for additional rounds of showers and storms. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...EBW Aviation...RJS
Hazardous Weather Outlook National Weather Service Louisville KY 405 AM EDT Wed Sep 2 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-030815- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 405 AM EDT Wed Sep 2 2020 /305 AM CDT Wed Sep 2 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Showers and a few thunderstorms early this morning will bring the chance for localized minor flooding as well as brief gusty winds. Additional scattered to numerous thunderstorms likely will form later this afternoon, with brief heavy rain and gusty winds as the main threats. Later tonight, expect numerous showers and storms to develop, especially along the Ohio River. The main threats from these storms will be heavy rainfall, likely causing localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times Thursday. Narrow swaths of heavy rainfall could result in localized flash flooding. Gusty winds are also a possible hazard from stronger storms Thursday. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of stronger wind gusts or flooding and high rainfall totals today through Thursday. RJS/EBW
Special Weather Statement
National Weather Service Louisville KY
329 AM EDT Wed Sep 2 2020
KYZ024-025-028-020800-
Meade-Hardin-Breckinridge-
329 AM EDT Wed Sep 2 2020
...A SHOWER WILL AFFECT SOUTHEASTERN MEADE...WEST CENTRAL HARDIN AND
SOUTHERN BRECKINRIDGE COUNTIES...
At 329 AM EDT/229 AM CDT/, a shower was located 7 miles south of
Hardinsburg, moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Hardinsburg, Vine Grove, Irvington, Ekron, Guston, Mcquady, Dyer,
Constantine, Garfield and Se Ree.
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3798 8618 3780 8599 3757 8641 3758 8642
3758 8645 3759 8644 3759 8645 3770 8656
TIME...MOT...LOC 0729Z 232DEG 43KT 3769 8641
EBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 AM EDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HEAVY RAIN 2 SSE HUNTINGBURG 38.27N 86.95W
09/02/2020 M2.23 INCH DUBOIS IN PUBLIC
PRIVATE WEATHER STATION. TABLE SHOWED
HEAVIEST RAIN IN TWO WAVES...FIRST 1.36
INCHES IN 50 MINUTES THEN SECOND 0.8 INCHES
IN 35 MINUTES.
&&
RJSThe Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 09:25 UTC.
8 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A tree was downed on Indian Creek Road.
A tree and power lines were down on Park Street in Hiseville.
There was flash flooding and road closures along Highway 289, Noe Road, and Salem Church Road.
Flooding was reported at the intersection of Six Mile Lane and Hurstbourne Parkway.
Water was flowing over McIntire and Richardson Roads.
Water from Caney Creek was flowing over Franklin Gaynor Road.
Shelbyville Road eastbound at Interstate 265 was shutdown due to high water.
Taylorsville Road near Merioneth Drive was closed due to high water.
Water flowed out of its banks and down Skidmore Lane.
A culvert under the 10200 block of Bunsen Way washed away. Cost of damage estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921010, 921011, 921002, 921003, 921004, 921005, 921006, 921007, 921008, 921009.